SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Parkinsonism caused by adverse drug reactions: a case series.

J Med Case Rep · 2011-03-16

DOI: 10.1186/1752-1947-5-105PMID: 21410947

Open accessresearch-article; Journal ArticleOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

IntroductionParkinsonism puts a high direct cost burden on both patient and caregiver. Several reports of drug-induced parkinsonism have been published, but to the best of our knowledge, there has not been any report of quinine or halothane inducing parkinsonism.Case presentationWe describe two cases of parkinsonism possibly caused by adverse drug reaction to quinine in a 29-year-old black Nigerian woman and to halothane in a 36-year-old black Hausa (Nigerian) man who received it as general anaesthesia for appendicectomy in our teaching hospital.ConclusionThese are two unusual cases of parkinsonism caused by adverse drug reactions to high-dose quinine and to halothane as general anaesthesia. We consider that these two cases are important in bringing this potential side-effect to the attention of both pharmacologists and primary care physicians as these are two of the most commonly used medications in our clinics. We conclude that parkinsonism should be included among the adverse drug reactions to high-dose quinine and halothane general anaesthetic.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.